Thursday, December 13, 2012

One day at a time.

"Beep- beep- beep- beep-beep- beep- beep" That would be the sound of Wyatt's pulse-oximeter alarming for his heart rate the last couple days. As I type it's sitting at 36 beats per minute...much too low. 50's I'm used to, 40's I tolerate, 30's make me a bit nervous these days. But, like so many other things going on with our son, there is little we can do about it. His belly is more distended and 'tighter, his eyes puffy. We're not sure why his body is trapping more fluid...my best experience based guess is it's related to the additional stress on his body with these medicinal changes. (How's that for a generic answer?!) From our experience with his heart rates too, it's very possible that is whats happening there as well.

Yesterday morning we had to change Wy's supra pubic catheter as we're running into some issues with his bladder not draining adequately. It's now done and behind us for a couple weeks.

As an update to the infection last week- the antibiotics have been working and as the weekend progressed Wyatt did begin to improve. Just in time to be transferred here. But it made us all feel a little better going into this week's events.

We're still here, in the IPU. Wyatt's fentanyl dose has been increased a few times since I last posted. He's been uncomfortable and feeling pain. His Dilaudid was also decreased as a first step in a series yesterday morning. Dilaudid has always been a questionable drug for Wyatt. It wasn't the first choice (Methadone) or even the second choice (Fentanyl) for a PCA...but after cardiac arrhythmia's with high doses of Methadone and the nation wide shortage of Fentanyl at this time last year, we had no other options for pain control. So Dilaudid it was. But it's now highly probable that he's experiencing hyperalgesia and possible neurological effects related to the drug. We've gone back and forth on trying to get him off of it for some time now, but could not find the right way or time to do it.

I had approached the doctors the week after returning from Disney World asking if we should again consider trying something different, with the possibility of bettering our boy's quality of life. In Disney I saw our boy smile and even laugh. I saw that spark re-lite within him. I'm being realistic in my thoughts of what we can achieve, of course, but I don't want to come back and just do the same thing that wasn't really working in the first place. Its worth a try.

It was just days after approaching the doctors about the idea of decreasing the Dilaudid that we got word about the shortage of Methadone. That initially stahled our thoughts of changing anything with the Dilaudid doses, as we were expecting him to rely on the methadone for pain control. But once a plan was in place and we had no choice but to switch the Methadone to Fentanyl, the doctors were responsive to and in support of decreasing the Dilaudid PCA, as well. Decreasing his dilaudid will be a process, one step at a time. Where as the Methadone was a straight switch.

Today we adjusted the continuous Fentanyl dose based on the amount of demand doses (button pushes) he used yesterday. It was a bigger step in titration than we've made in the last couple days. But he's consistent with the amount he's requiring. So, it makes sense. We've also inched down on the Dilaudid dose again this morning.

He was awake some this morning, but is now sleeping again. I'm hoping as we become more settled on doses and the changes are less frequent we'll see his body settle and find somewhat of a balance again.

One day at a time.


Thank you so much for all the thoughts, prayers and support. It's always greatly appreciated! We're very fortunate to have so much love surrounding our family. Thank you!
Print Friendly and PDF

1 comment:

  1. Ashley, we played musical narcotics multiple times trying to get Eithene the right combo of meds. Like you, we found that methadone was by far her best drug, but she has extremely severe cardiac arrythmias on it (compounded by a chronic electrolyte issue), and we just couldn't give her as much as she needed. She had toxic hepatitis on fentanyl (really no idea why), but that was out, so we ended up between morphine and dilauded for the majority of her pain control. We dealt with the hyperalgesia a few times on both meds, and had to transition back and forth several times. It stinks. I'm praying for all of you as you work through this.

    ReplyDelete